Surveys in Differential Geometry

Volume 19 (2014)

Lojasiewicz inequalities and applications

Pages: 63 – 82

DOI: http://dx.doi.org/10.4310/SDG.2014.v19.n1.a3

Authors

Tobias Holck Colding (Department of Mathematics, Massachusetts, Institute of Technology, Cambridge, Mass., U.S.A.)

William P. Minicozzi, II (Department of Mathematics, Massachusetts, Institute of Technology, Cambridge, Mass., U.S.A.)

Abstract

In real algebraic geometry, Lojasiewicz’s theorem asserts that any integral curve of the gradient flow of an analytic function that has an accumulation point has a unique limit. Lojasiewicz proved this result in the early 1960s as a consequence of his gradient inequality.

Many problems in calculus of variations are questions about critical points or gradient flow lines of an infinite dimensional functional. Perhaps surprisingly, even blowups at singularities of many nonlinear PDE’s can, in a certain sense, be thought of as limits of infinite dimensional gradient flows of analytic functionals. The question of uniqueness of blowups is perhaps the most fundamental question about singularities.

This approach to uniqueness was pioneered by Leon Simon thirty years ago for the area functional and many related functionals using an elaborate reduction to a finite dimensional setting where Lojasiewicz’s arguments applied.

Recently, the authors proved two new infinite dimensional Lojasiewicz inequalities at noncompact singularities where it was wellknown that a reduction to Lojasiewicz’s arguments is not possible, but instead entirely new techniques are required. As a consequence, the authors settled a major long-standing open question about uniqueness of blowups for mean curvature flow (MCF) at all generic singularities and for mean convex MCF at all singularities. Using this, the authors have obtained a rather complete description of the space-time singular set for MCF with generic singularities. In particular, the singular set of a MCF in $\mathbf{R}^{n+1}$ with only generic singularities is contained in finitely many compact Lipschitz submanifolds of dimension at most $n - 1$ together with a set of dimension at most $n - 2$.

Keywords

mean curvature flow, uniqueness, Lojasiewicz inequalities

2010 Mathematics Subject Classification

53C44

Full Text (PDF format)